Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 147, NWS Midland/Odessa, TX

May 28, 1997Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 1997, 8:45 PM CDT for Andrews County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1997, 8:45 PM CDT (01:45 UTC)
Expired
May 28, 1997, 9:50 PM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Andrews County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 5:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 884 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
884 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WUUS1 KMAF 290146 RRA
SVRMAF
TXC003-290250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
845 PM CDT WED MAY 28 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 950 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...NORTHWESTERN ANDREWS COUNTY
 
AT 843 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 28 MILES NORTHWEST OF ANDREWS OR 14 MILES NORTHWEST
OF FRANKEL CITY MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... FRANKEL CITY.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.



HUBER/PENDERGRAST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:37 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, May 28, 2:37 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
236 PM CDT WED MAY 28 1997

KMAF 88D SHOWS WDLY SCT TSRA FIRING OVER DAVIS MTNS ATTM. NEARLY BKN
CU FIELD OVER NRN PERMIAN BASIN INDICATES CAP LONG GONE. WITH SUCH
WIDESPREAD OVERTURNING AND A LACK OF ANY CLEAR SFC BNDY...EXPECT
WEAK...WDLY SCT TSRA (AT BEST) OVER PERMIAN BASIN TNGT. BETTER CHC
OF ORGANIZED CONVECTION OMTNS. THIS TSRA SHOULD PROPAGATE SE WITH NW
FLOW ALOFT. GOOD DIRECTIONAL SHEAR WITH E-SE SFC FLOW...AND CAPES
APPROACHING 2000 J/KG ATTM SUGGEST SVR WX PSBL WITH TSRA THAT PUSH
OFF MTNS INTO HIER DWPTS THIS EVE (SEE SWODY1). BIG QUESTION IS HOW
FAR STORMS WILL PROPAGATE FROM MTNS. APPEARS SUSTAINED CONVECTION
MORE LIKELY N OF FA AHEAD OF SPEED MAX DIVING SE OVER SRN CO/NRN NM.
CLOSER TO HOME...15Z RUC INDICATES THETA-E AXIS HUGGING DAVIS/GDP
MOUNTAINS THIS EVE...WHICH SUGGESTS STORMS WOULD NOT LIKELY LAST
LONG AFTER PUSHING OFF MTNS THIS FAR S. WILL KEEP CHC POPS INVOF
MTNS AND SLGT CHC ELSEWHERE. WENT CLOSE TO WARMER FWC LOWS AS MOIST
UPSLOPE FLOW WILL KEEP DWPTS UP OVERNIGHT. COULD SEE SOME PATCHY
MRNG LOW CLDS ERN ZONES. COORDINATED WITH LBB.

MAF  62/88  2/1
CNM  62/91  3/1
MRF  57/85  3/1
P07  064/92  -/1

TJT

In the hours before

Special weather statement, May 28, 5:25 PM CDT, 3 hours 20 minutes before
TXZ045>054-059>073-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
524 PM CDT (424 PM MDT) WED MAY 28 1997

...TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE PERMIAN
   BASIN OF TEXAS AND LEA COUNTY IN NEW MEXICO

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 10 PM
CDT FOR THE FOLLOWING COUNTIES IN WEST TEXAS...GAINES-DAWSON-BORDEN-
ANDREWS-MARTIN-HOWARD-LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK...
AND FOR LEA COUNTY IN NEW MEXICO.

SOME CITIES AND COMMUNITIES INCLUDED IN THE TORNADO WATCH INCLUDE
MIDLAND...ODESSA...HOBBS...LOVINGTON...LAMESA...SEMINOLE...ANDREWS
BIG SPRING...WINK...AND KERMIT.

AN UNSTABLE AIRMASS IS IN PLACE OVER THE AREA. THE POTENTIAL
FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WIND AND
ISOLATED TORNADOES WILL CONTINUE IN AND NEAR THE WATCH AREA THIS
EVENING.

REMEMBER...A TORNADO WATCH MEANS THAT SEVERE WEATHER IS POSSIBLE IN
AND NEAR THE WATCH AREA.  IT DOES NOT MEAN THAT SEVERE WEATHER OR
TORNADOES ARE IMMINENT OR OCCURRING.  RESIDENTS SHOULD REMAIN ALERT
TO RAPIDLY CHANGING WEATHER CONDITIONS AND REMAIN INFORMED THIS
EVENING BY LISTENING TO YOUR NOAA WEATHER RADIO...LOCAL
RADIO...COMMERCIAL OR CA
BLE TELEVISION FOR THE LASTEST WEATHER
INFORMATION AND POSSIBLE WARNINGS.
Special weather statement, May 28, 5:25 PM CDT, 3 hours 20 minutes before
TXZ045>054-059>073-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
524 PM CDT (424 PM MDT) WED MAY 28 1997

...TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE PERMIAN
   BASIN OF TEXAS AND LEA COUNTY IN NEW MEXICO

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 10 PM
CDT FOR THE FOLLOWING COUNTIES IN WEST TEXAS...GAINES-DAWSON-BORDEN-
ANDREWS-MARTIN-HOWARD-LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK...
AND FOR LEA COUNTY IN NEW MEXICO.

SOME CITIES AND COMMUNITIES INCLUDED IN THE TORNADO WATCH INCLUDE
MIDLAND...ODESSA...HOBBS...LOVINGTON...LAMESA...SEMINOLE...ANDREWS
BIG SPRING...WINK...AND KERMIT.

AN UNSTABLE AIRMASS IS IN PLACE OVER THE AREA. THE POTENTIAL
FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WIND AND
ISOLATED TORNADOES WILL CONTINUE IN AND NEAR THE WATCH AREA THIS
EVENING.

REMEMBER...A TORNADO WATCH MEANS THAT SEVERE WEATHER IS POSSIBLE IN
AND NEAR THE WATCH AREA.  IT DOES NOT MEAN THAT SEVERE WEATHER OR
TORNADOES ARE IMMINENT OR OCCURRING.  RESIDENTS SHOULD REMAIN ALERT
TO RAPIDLY CHANGING WEATHER CONDITIONS AND REMAIN INFORMED THIS
EVENING BY LISTENING TO YOUR NOAA WEATHER RADIO...LOCAL
RADIO...COMMERCIAL OR CABLE TELEVISION FOR THE LASTEST WEATHER
INFORMATION AND POSSIBLE WARNINGS.
Special weather statement, May 28, 7:11 PM CDT, 1 hour 34 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-290315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
710 PM CDT (610 PM MDT) WED MAY 28 1997

...TORNADO WATCH IS IN EFFECT FOR THE PERMIAN BASIN AND TRANS-PECOS
   REGION OF WEST TEXAS UNTIL MIDNIGHT.

THE STORMS PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL
MIDNIGHT CDT FOR THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS...HOWARD...MARTIN...LOVING...WINKLER...ECTOR...
MIDLAND...GLASSCOCK...WARD...CRANE...UPTON...REAGAN...REEVES...
BREWSTER...PECOS...TERRELL AND JEFF DAVIS COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR GAINES...
DAWSON... AND BORDEN COUNTIES IN WEST TEXAS...AND FOR LEA COUNTY IN
NEW MEXICO.

REMEMBER...A TORNADO WATCH MEANS THAT SEVERE WEATHER IS POSSIBLE
IN AND NEAR THE WATCH AREA.  RESIDENTS SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS AND POSSIBLE WARNINGS.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE
TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR LATER STATEMENTS OR
WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:18 PM CDTTornado WarningMAFWinkler47 min
May 28, 7:23 PM CDTTornado WarningMAFEctor47 min
May 28, 7:38 PM CDTSevere Thunderstorm WarningMAFAndrews32 min
May 28, 7:59 PM CDTSevere Thunderstorm WarningMAFWinkler46 min
May 28, 8:09 PM CDTTornado WarningMAFGaines51 min
May 28, 8:15 PM CDTSevere Thunderstorm WarningMAFEctor50 min
May 28, 8:23 PM CDTSevere Thunderstorm WarningMAFCrane, Ward47 min
May 28, 9:08 PM CDTSevere Thunderstorm WarningMAFPecos62 min
May 28, 9:21 PM CDTSevere Thunderstorm WarningMAFCrane49 min
May 29, 2:19 PM CDTSevere Thunderstorm WarningMAFJeff Davis46 min
May 29, 3:29 PM CDTSevere Thunderstorm WarningMAFPecos46 min
May 29, 4:53 PM CDTSevere Thunderstorm WarningMAFPecos47 min
May 29, 5:10 PM CDTSevere Thunderstorm WarningMAFReeves65 min
May 29, 6:14 PM CDTSevere Thunderstorm WarningMAFReeves61 min
May 29, 6:51 PM CDTSevere Thunderstorm WarningMAFLoving64 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.